Winter Storm, Cook
- When
- March 4, 10:00 PM CST to March 5, 4:00 AM CST
- Where
- Cook forecast zone
- Reported by
- TRAINED SPOTTER
A winter storm moved from the southern plains Monday night March 4th across the Ohio Valley Tuesday morning, March 5th. A large area of snow overspread northern Illinois.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved from the southern plains Monday night March 4th across the Ohio Valley Tuesday morning, March 5th. A large area of snow overspread northern Illinois. Storm total snowfall amounts generally ranged from 5 to 7 inches along and north of Interstate 80. Chicago Ohare Airport reported 6.1 inches, but the highest total was 7.3 inches in Cary in McHenry county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 4, 9:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 930 PM CST TUE MAR 4 2003 UPDATED PUBLIC DISCUSSION UPDATE FOR STRONGER COLD ADVECTION AND THEREFORE STRONG WINDS AND LOWER MIN TEMPS MOST SECTIONS OVERNIGHT. OTHERWISE LITTLE CHANGE TO GOING FORECASTS. ACCUMULATION FORECASTS SEEM GENERALLY ON TRACK ALTHOUGH ANYTHING MORE THAN 10 INCHES NOW SEEMS HIGHLY UNLIKELY ESPECIALLY AS SNOW MAY END A FEW HOURS SOONER THAN INDICATED. KAPLAN AVIATION DISCUSSION FOR 00Z TAFS SNOW RAPIDLY DEVELOPING AND SPREADING OVER CHI TERMINALS AND BY 00Z INTO GYY. EXPECTD HEAVIEST SNOW OVER AREA BASED ON MODEL OMEGA FIELDS BETWEEN 03-08Z IN GENERAL CHI AREA. RADAR MOSAIC SHOWS RAPID INCREASE IN PRECIP OVER NW MO WHICH WOULD BE HERE IN THE 06-08Z TIMEFRAME. PROBABLY SMALL SCALE VOR WITH THIS FEATURE. AFTER THAT SHOULD GRADUALLY INCREASE AND BE OVER 13-15Z. THINGS WILL PICK UP A LITTLE FASTER AT RFD AS MODERATE ALREADY IN THERE. SOME GUSTS OFF LAKE IN CHI TERMINAL AREA LATER TONIGHT AS LOW MOVES TO SOUTH OF AREA. LOOKS LIKE STRATA CU TO HANG IN THRU DAY WITH SOME WIND OFF THE LAKE. AF
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019 -051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING FOR NORTHERN ILLINOIS AND EXTREME NORTHWEST INDIANA...INCLUDING THE ROCKFORD AND CHICAGO METRO AREAS. A WINTER WEATHER ADVISORY IS VALID FOR THE SAME TIME PERIOD FOR AREAS SOUTH OF PONTIAC AND KANKAKEE...AND SOUTH OF THE KANKAKEE RIVER IN NORTHWEST INDIANA. ONE TO THREE INCHES OF SNOW IS EXPECTED BY EARLY EVENING. OVERNIGHT AN ADDITIONAL FIVE TO SEVEN INCHES OF SNOW WILL FALL IN THE WARNING AREA. GENERAL STORM TOTAL ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED ACROSS NORTHERN ILLINOIS...FROM LASALLE AND ROCKFORD EAST THROUGH THE CHICAGO METRO AREA. FOUR TO EIGHT INCHES IS EXPECTED FURTHER SOUTH FROM PONTIAC TO KANKAKEE TO VALPARAISO. EVEN FURTHER SOUTH FROM GIBSON CITY TO WATSEKA TO RENSSELAER...A SNOW ADVISORY IS IN EFFECT. PRECIPITATION MAY BE A MIX OF RAIN AND SNOW THIS EVENING BEFORE CHANGING TO ALL SNOW OVERNIGHT. 3 TO 5 INCHES OF SNOW IS POSSIBLE ACROSS THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY SNOW WILL BE TAPERING OFF WEDNESDAY MORNING. NORTH TO NORTHEAST WINDS WILL BE INCREASING TO 15 TO 25 MPH LATE TONIGHT AND CONTINUING THROUGH WEDNESDAY MORNING. THE WIND WILL CAUSE DRIFTING AND BLOWING OF SNOW. ROAD CONDITIONS MAY BE TREACHEROUS THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVATIONS WILL BE APPRECIATED TONIGHT THROUGH WEDNESDAY MORNING. ALLSOPP
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344422, 5344423, 5344424, 5344425, 5344426, 5344427, 5344428, 5344429, 5344430, 5344431, 5344432, 5344433, 5344434.